MAUDE Adverse Event Report: BIOMÉRIEUX SA VITEK® MS PRIME; VITEK MS PRIME - 423281

BIOMÉRIEUX SA VITEK® MS PRIME; VITEK MS PRIME - 423281
Model Number 423281
Medical Device Problem Code Incorrect Measurement (1383)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Type of Reportable Event Malfunction
Event or Problem Description
Intended use: vitek® ms prime is a mass spectrometry system using matrix-assisted laser desorption/ionization time of flight mass spectrometry (maldi-tof ms) for the identification of microorganisms cultured from human specimens.The vitek® ms prime system is a qualitative in vitro diagnostic device indicated for use in conjunction with other clinical and laboratory findings to aid in the diagnosis of bacterial and fungal infections.Issue description: a customer in portugal reported to biomérieux a potential misidentification of streptococcus pyogenes as streptococcus pneumoniae while using vitek ms prime (ref: (b)(4).The patient is a two-year old baby with a diagnosis of an invasive disease by streptococcus pyogenes and with septic arthritis in the shoulder.It was reported that the customer doesn¿t want to share many details, but it seems that the streptococcus pyogenes was isolated from a soft tissue on (b)(6) 2023.On (b)(6) 2023 they tested another sample (type of sample not reported), and the strain isolated was streptococcus pyogenes.The urine from on (b)(6) 2023 was negative.On the same day, they have also collected blood culture.That was flagged as positive on (b)(6) 2023.On (b)(6) 2023, it was reported that vitek ms prime didn¿t provide customer with an identification result.The incubation of the plate was prolonged (number of hours not reported), and then they repeated the identification.The results obtained with vitek ms prime were: staphylococcus hominis and streptococcus pneumoniae with 99.9% confidence.It is understood that the expected result was streptococcus pyogenes, so they have performed a blood culture and subculture; the result obtained on (b)(6) 2023 was streptococcus pneumoniae.At this time, they sent the plate to another lab that have bruker, and that initially identified streptococcus mitis/oralis with 87% of confidence.The optoquin test shows resistance, inconsistent for streptococcus pneumoniae.Moreover, it was reported that they have performed some molecular biology test; the result was negative for streptococcus pneumoniae.On (b)(6) 2023, customer performed repeat testing from all the plates from the positive blood culture and obtained discrepant results (not reported).It was reported that customer tested the same sample with vitek 2 gp id card and obtained the following result: 98% for streptococcus mitis/oralis.It was reported that the baby's health is much better and was not waiting for additional results.Additional information has been requested to further investigate the customer¿s complaint as the misidentification of streptococcus pyogenes as streptococcus pneumoniae while using vitek ms prime has not been confirmed.At the time of assessment, there is no indication or report from the customer that this event led to any adverse event related to any patient's state of health.An investigation has been initiated.
 
Additional Manufacturer Narrative
Context: a customer in portugal reported to biomérieux a potential misidentification as streptococcus pneumoniae (expected identification unknown) while using vitek ms prime (ref.423281, serial number: (b)(6).Vitek ms mode : ivd.Kb version : 3.2 (cli).Issue type: potential misidentification to streptococcus pneumoniae, discrepant results between vitek ms prime versus bruker and biofire bcid2 panel.Vitek ms results: on (b)(6) 2023 = streptococcus pyogenes.On (b)(6) 2023 = streptococcus pyogenes.On (b)(6) 2023 - lab id: (b)(4) = no identification results.On (b)(6) 2023 (repeat test with same plate than test made on (b)(6) 2023 with more incubation time) = single choice to streptococcus pneumoniae (lab id: (b)(4) and single choice to staphylococcus hominis (lab id: (b)(4).On (b)(6) 2023 - lab id: (b)(4)= no identification (2 times).On (b)(6) 2023 - lab id: (b)(4)= as customer expecting streptococcus pyogenes (based on patient history), customer did a new subculture from the same positive blood culture.From this new subculture, customer obtained single choice to streptococcus pneumoniae (2 times) on (b)(6) 2023 = repeat from all the plates that came from that positive blood culture and mixed results were obtained (streptococcus mitis/oralis, streptococcus sanguinis, streptococcus pneumoniae, no identification).Note regarding lab id information : the last 6 digits from the lab id are related with the type of sample/type of plate and/or task for the ¿master¿ sample which is (b)(4).Other methods: bruker (mass spectrometry).Subculture from on (b)(6) 2023 = streptococcus mitis/oralis with low confidence (87%).Optochin test = resistant which is inconsistent with streptococcus pneumoniae.Molecular biology test = negative to streptococcus pneumoniae.Biofire bcid2 panel = staphylococcus spp and streptococcus spp.Expected id: unknown, no reference method has been made to confirm the expected identification.Culture conditions: specimen : baby with 2 years old with a diagnosis of an invasive disease by streptococcus pyogenes and with septic arthritis in the shoulder blood culture.Culture media : columbia blood agar.Incubation: 18-24h hours.Spotting tool: vitek pick me.Issue date: 11, 14 and 15 mar 2023.Auto fine tuning date before the issue = 09 and 14 mar 2023.Investigation: batch history record and complaint trend analysis: there is no capa, no non-conformity on vitek ms prime linked with customer's complaint.A trend analysis has been for the period from may 2023 to july 2023 with the error code ivd mis-identification - f871; no trend has been identified.Investigation results: fine tuning.According to the vilink alert tool criteria, no fine tuning was needed on vitek ms prime during customer¿s tests.Spot preparation quality: the calibrator ¿all peaks¿ values are homogeneous.However, the sample spot preparation seems to be non-optimal because two tests gave ¿bad spectrum¿ and the number of all peaks is quite heterogeneous all among the tests performed, it varies between 46 to 105.It needs to be verified with the customer.Kb review: streptococcus infantis/streptococcus peroris are not present in the kb v3.2.Sample data analysis: the strain tested with vitek ms prime kb v3.2 allows to obtain no identification results (6 times) and potential misidentifications to streptococcus pneumoniae (5 times).The potential misidentifications to streptococcus pneumoniae were obtained with correct amount of peaks (between 46 to 105) and low scores (between -0.11 to 0.25).Reprocessing of customer¿s data with new vitek ms kb v3.3 and with ruo databases (saramis v4.17) allowed to suspect that the cause of the misidentification issue could be linked to a system limitation (species out of the vitek ms kb v3.2).In order to confirm this hypothesis, an analysis of the customer¿s strains was performed.Biomérieux quality control (qc) laboratory analyzed the strains with vitek ms and vitek ms prime (kb v 3.2) and they obtained no identification results and single choice to streptococcus mitis/streptococcus oralis.Biomérieux qc laboratory did not reproduce the identifications obtained by the customer to streptococcus pyogenes, saphylococcus hominis, streptococcus pneumoniae and streptococcus sanguinis.According to biomérieux quality control results, decision was made to perform a sequencing of the strains to confirm the identification.Both strains were then identified as streptococcus infantis/streptococcus peroris based on soda sequence analysis, the soda sequences are closed for these two species and the homology percentage is too low to conclude to the species level.Both species don't belong to vitek-ms database (kb3.2), which could explain the various results obtained with vitek ms and vitek ms prime.For information, streptococcus infantis and streptococcus peroris have been added to kb v3.3 and r&d department had recorded a change request (#2445) in order to improve the future vitek ms knowledge base for streptococcus species.The following system limitation is mentioned in the user manual supplements - 161150-1611 - b - en - vitek ms prime clinical use - v3.2 knowledge base: * interpretation of results and use of the vitek ms system require a competent laboratorian who should judiciously make use of experience, specimen information, and other pertinent procedures before reporting the identification of test organisms.Additional information known to the user, such as gram stain reaction, colonial and cellular morphology, and growth aerobically or in co2 should be considered when accepting vitek ms results.¿ testing of species not found in the database may result in an unidentified result or a misidentification.Expected identification after investigation streptococcus infantis/streptococcus peroris for both samples (b)(4).Conclusion: the most probable root cause of this issue is a system limitation (species out of the knowledge base v3.2).According to data above, there is no reconsideration of vitek ms prime (ref.423281) performance.

Brand Name
VITEK® MS PRIME
Common Device Name
VITEK MS PRIME - 423281
Manufacturer (Section D)
BIOMÉRIEUX SA
3 route de port michaud
la balme 38390
FR  38390
Manufacturer (Section G)
BIOMÉRIEUX SA
3 route de port michaud
la balme
FR  
Manufacturer Contact
céline strauel
5, rue des aqueducs
craponne 69290
FR   69290
MDR Report Key16596605
Report Number9615754-2023-00016
Device Sequence Number19962652
Product Code QBN
UDI-Device Identifier03573026611422
UDI-Public03573026611422
Combination Product (Y/N)N
Initial Reporter CountryPO
PMA/510(K) Number
K212461
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,User Facility
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 08/28/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number423281
Device Catalogue Number423281
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/15/2023
Supplement Date Received by Manufacturer08/25/2023
Initial Report FDA Received Date03/23/2023
Supplement Report FDA Received Date08/28/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device A
Patient Sequence Number1
Patient SexUnknown